Missouri, 2003

Hail in Missouri, April 18, 2003

April 18, 2003 · NWS EAX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 18, 8:10 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 18, 8:10 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 PM CDT FRI APR 18 2003

WITH THE LOSS OF DAYTIME HEATING AND THE SURGE OF THE DRYLINE
WANING, IVE CANCELLED THE TORNADO WATCH FOR THE REMAINDER OF
NORTHEAST KANSAS AND NORTHWEST MISSOURI.  A FEW RADAR RETURNS ARE
SHOWING UP ALONG THE STATE LINE OVER THE KANSAS CITY METRO AREA, BUT
WILL NOT LIKELY BECOME SURFACE BASED SINCE THEY WILL SOON BE PULLED
NORTH OF THE SURFACE WARM FRONT.  WELL KEEP AN EYE OUT FOR AN
ISOLATED STORM WITH HAIL, BUT THE THREAT FOR SUPERCELLS AND
TORNADOES HAS DIMINISHED GREATLY.

KOCH

311 PM CDT...
MAIN CONCERNS ARE WITH PRECIP CHANCES THROUGH THE WEEKEND...ALONG
WITH THE SEVERE POTENTIAL. WARM FRONT HAS BEEN SLOW TO MOVE NORTH
AND IS CURRENTLY STILL SOUTH OF THE FORECAST AREA. THAT HAS KEPT
TEMPS FAIRLY COOL ACROSS MOST OF THE AREA. WILL HAVE TO DEPEND ON
DEVELOPMENT ALONG THE DRYLINE FOR STORMS THIS EVENING. CONVERGENCE
ALONG THE DRYLINE IS NOT VERY STRONG...ESPECIALLY ACROSS SOUTH
CENTRAL KANSAS WHERE SURFACE WINDS ARE GENERALLY SOUTH OR SOUTHWEST
AHEAD OF IT AND SOUTHWEST BEHIND IT. THERE IS ENOUGH CONVERGENCE
THOUGH TO GET CU DEVELOPING ALONG IT THIS AFTERNOON. BEST
CONVERGENCE APPEARS TO BE OVER NORTH CENTRAL AND NORTHWEST KANSAS.
MODEL FORECAST CAPE FOR THE FORECAST AREA IS TOO HIGH CONSIDERING
THE FORECAST AREA IS STILL AHEAD OF THE WARM FRONT. LAPS DATA SHOWS
UP TO 1000 J/KG JUST PUSHING INTO SOUTHERN KANSAS RATHER THAN THE
1500+ WHICH WAS PROGGED. GIVEN THE LIMITED CONVERGENCE ALONG THE
DRYLINE AND CAPES AROUND 1000 OR LESS EXPECT THUNDERSTORM
DEVELOPMENT TO BE SCATTERED AT BEST OVER THE NORTHERN HALF OF
MISSOURI. SEVERE POTENTIAL WOULD BE LOWER YET...BETTER POTENTIAL IS
WEST OF HERE.

EXPECT A LARGE THUNDERSTORM COMPLEX TO DEVELOP OVER OKLAHOMA LATE
TONIGHT...IN REAR ENTRANCE/FRONT EXIT REGION OF COUPLED JET. LOW
LEVEL WILL ALSO PLAY A PART AS 50-60 KT JET MAX PUSHES INTO THAT
SAME REGION. MODELS SOUNDINGS SHOW LITTLE IF ANY CAP DURING THE DAY
TOMORROW. EXPECT WIDESPREAD RAIN TO DEVELOP/MOVE INTO THE AREA AS
THE COMPLEX MOVES NORTHEAST. COULD GET HEAVY RAIN ACROSS CENTRAL
MISSOURI WITH PRECIPITABLE WATER VALUES OVER ONE INCH. FINAL PIECE
OF THE UPPER LEVEL LOW ROTATES ACROSS THE FORECAST AREA SATURDAY
NIGHT INTO SUNDAY. HAVE CONTINUED HIGH POPS SATURDAY NIGHT AND
TAPERED THEM OFF ON SUNDAY.

A GRADUAL WARM-UP IS STILL EXPECTED THROUGH MID WEEK AS RIDGING
DEVELOPS OVER THE CENTRAL PART OF THE NATION. THE NEXT CHANCE FOR
THUNDERSTORMS CONTINUES TO BE WEDNESDAY INTO THURSDAY WITH THE NEXT
UPPER LEVEL LOW MOVING ACROSS.

NRR

1047 AM FRI...
HAVE UPDATED GRIDS...BASED LARGELY ON LATEST TRENDS. TEXT PRODUCTS
WILL BE OUT SHORTLY. AMOUNT OF THUNDER HAS RAPIDLY DECREASED AS THE
FIRST BATCH OF RAIN MOVES NORTH AND EAST. HOWEVER WATER VAPOR LOOP
SHOWS ANOTHER SHORTWAVE OVER CENTRAL KANSAS...IN THE VICINITY OF THE
WARM FRONT. THIS ONE IS KICKING UP ADDITIONAL SHOWERS. THE WARM
FRONT APPEARS TO NOT BE MOVING NORTH VERY QUICKLY. WITH THE FORECAST
AREA NORTH OF THE FRONT FOR MOST OF THE DAY...NEEDED TO LOWER HIGHS
SOME ACROSS THE NORTH AND EAST. EAST CENTRAL KANSAS AND WEST CENTRAL
MISSOURI SHOULD SEE SOME SUNSHINE AND HAVE RAISED HIGHS A DEGREE OR
TWO THERE. WITH THE FRONT LIFTING NORTH TODAY...HAVE KEPT POPS GOING
ACROSS THE AREA.

NRR

715 AM FRI...
HAVE EXTENDED THE HIGH POPS FOR THIS MORNING ACROSS NORTHWEST MO AND
BUMPED MORNING POPS UP OVER WEST CENTRAL MO AND EAST CENTRAL KS.
ALSO KEPT CLOUDS IN THROUGH THIS MORNING.

MJ

609 AM FRI...
MADE SOME QUICK ADJUSTMENTS TO THE FORECAST FOR THE THUNDERSTORMS
MOVING THROUGH NORTHEAST KANSAS THIS MORNING. BUMPED POPS IN THE
NORTHWEST CORNER OF MISSOURI TO NEAR 100% FOR A FEW HOURS THIS
MORNING...BASED ON THE RADAR TRENDS AND TRAJECTORY OF OBSERVED
ACTIVITY.

CUTTER

341 AM FRI...
CHANCES FOR CONVECTIVE ACTIVITY OVER THE NEXT TWO DAYS REMAIN THE
FOCUS OF THIS MORNINGS FORECAST.

FOR TODAY I HAVE PUSHED AFTERNOON TEMPERATURES DOWN ACROSS EAST
KANSAS AND NORTHERN MISSOURI. I EXPECT THE STRATUS TO DISSIPATE FROM
THE SOUTH TODAY AS WARM AIR ADVECTION...ASSOCIATED WITH THE WAVE
LIFTING THROUGH CENTRAL KANSAS INTO NEBRASKA...CRANKS UP A SOUTHWEST
JET ACROSS THE SOUTHERN PLAINS. HOWEVER...SURFACE WINDS SHOULD
REMAIN TURNED TO THE SOUTHEAST WHICH SHOULD INHIBIT THE WARMING A
LITTLE. IT SHOULD REMAIN COOLEST ALONG THE NORTHERN EDGE OF THE
COUNTY WARNING AREA WHERE STRATUS TAKES THE LONGEST TO DISSIPATE.

AS FOR PRECIP FOR TODAY...RADAR TRENDS THIS MORNING SHOW SOME ACCAS
MOVING THROUGH THE EAST HALF OF KANSAS TOWARDS MISSOURI WITH SOME
SHOWERS WAY OUT IN WEST KANSAS. 06Z META INDICATES THAT THESE
FEATURES WILL ROLL INTO MISSOURI THIS MORNING...WITH THE SHOWERS AND
POTENTIAL THUNDER CLIPPING OUR NORTHWEST CORNER. FOR THIS AFTERNOON
MID LEVEL INSTABILITIES AND LAPSE RATES INDICATE THAT THUNDER SHOULD
FIRE IN CENTRAL KANSAS AND MOVE EAST INTO WESTERN MISSOURI. SEVERE
WEATHER POSSIBILITIES LOOK BEST FOR HAIL GIVEN THE ELEVATED LOOK OF
OUR POTENTIAL THUNDERSTORMS ON MODEL SOUNDINGS. OVERNIGHT
INSTABILITY INDICIES REMAIN MARGINAL...AND WITH THE SECOND SYSTEM TO
OUR SOUTHWEST STARTING TO SPIN UP...I EXPECT IT TO STEAL THE
MOISTURE AND LOW LEVEL JET THAT COULD HAVE FED THE OVERNIGHT
CONVECTIVE ACTIVITY AFTER MIDNIGHT.

FOR SATURDAY...THE GFS HAS MOVED TOWARDS A MORE ETA LIKE SOLUTION.
THE LATEST GFS HAS STARTED TO DEVELOP A STRONGER SURFACE FEATURE IN
TX/OK OVERNIGHT. THE ETA STILL DUMPS MORE ENERGY INTO THE BASE OF
THE TROUGH MOVING INTO THE PLAINS...AND CONSEQUENTLY CONTINUES TO
HAVE MORE OF A SURFACE FEATURE DEVELOPING TO OUR SOUTHWEST. LATEST
06Z META SHOWS THE BEST PRECIP...ASSOCIATED WITH THE ISENTROPIC LIFT
AND COUPLED UPPER LEVEL JET...CONFINED TO OUR SOUTHERN WARNING
AREA.  THEREFORE...WITH SOME UNCERTAINTY STILL EVIDENT IN WHERE THE
PRECIP WILL DEVELOP WITH THIS SECOND SYSTEM...I HAVE CONTINUED TO
LEAVE POPS FOR SATURDAY IN THE LIKELY CATEGORY AS OPPOSED TO BUMPING
THEM INTO THE CATEGORICAL RANGE.

CUTTER

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 18, 12:00 PM CST, 9 hours 15 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
ARE POSSIBLE UNTIL MIDNIGHT. THE AREA WITH THE GREATEST THREAT IS
WEST OF A LINE FROM BETHANY TO KINGSTON TO RICHMOND TO WARRENSBURG
TO CLINTON. A DRY LINE WILL MOVE EAST INTO KANSAS LATE THIS
AFTERNOON BEFORE STALLING OR RETREATING SLOWLY WEST LATE THIS
EVENING. THE DRY LINE MAY INITIATE A FEW  THUNDERSTORMS LATE THIS
AFTERNOON IN EASTERN KANSAS WITH THE THUNDERSTORMS TO MOVE NORTHEAST
INTO WESTERN MISSOURI. AS THE DRY LINE CEASES ITS PUSH TO THE EAST
THIS EVENING...THE THUNDERSTORM DEVELOPMENT IS EXPECTED TO END.

.DAYS TWO THROUGH SEVEN...THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY
AND SATURDAY NIGHT. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH HAIL AND
HEAVY RAINFALL THE PRIMARY THREATS. THUNDERSTORMS ARE ALSO POSSIBLE
WEDNESDAY NIGHT AND THURSDAY. THE SEVERE THREAT WITH THESE STORMS
APPEARS SMALL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NEED ACROSS EXTREME WESTERN
MISSOURI AND EXTREME EASTERN KANSAS THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

DB

In the hours before

Special weather statement, Apr 18, 5:48 PM CST, 3 hours 27 minutes before
KSZ025-057-060-102>105-MOZ001-002-011-012-020-028-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT FRI APR 18 2003

TORNADO WATCH NUMBER 126 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN KANSAS:

JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

IN MISSOURI:

PLATTE.

SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE OLATHE AND
PAOLA.

TORNADO WATCH NUMBER 126 REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY
EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...HOLT AND NODAWAY.

IN KANSAS:

ATCHISON AND DONIPHAN.

SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...MARYVILLE...
ROCKPORT AND ST JOSEPH.
Special weather statement, Apr 18, 7:47 PM CST, 1 hour 28 minutes before
KSZ025-102-MOZ001-002-011-012-020-190245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
847 PM CDT FRI APR 18 2003

TORNADO WATCH NUMBER 126 HAS BEEN CANCELLED AS OF 847 PM CDT FRIDAY
EVENING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...HOLT AND NODAWAY.

IN KANSAS:

ATCHISON AND DONIPHAN.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

The radar

The Pleasant Hill radar (KEAX), 71 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clay

When
April 18, 9:15 PM CST
Where
Clay County, Smithville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -94.583

Hail, Clay

When
April 18, 9:27 PM CST
Where
Clay County, Liberty
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -94.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352845, 5352846.